Back to Ask the Diabetes Team Ask the Diabetes Team

From Texas, USA:

My 10 year old daughter (5 feet, 120 pounds) has had type 1 diabetes for one and a half years, and we can never keep her blood sugar levels under control. She is taking 36 units of 75/25 in the morning, 6 units of Humalog at lunch and snack time or after school, and 48 units of 75/25 at dinner. In addition, she takes 1000 mg of Glucophage at bedtime.She is on a low carb diet and exercise plan, but nothing seems to help, and doctor just keeps raising her insulin. How do I know if we are giving her too much insulin?


Many pediatric diabetologists do not use pre-mixed insulins in young children as the doses cannot be adjusted adequately on a day to day basis. If your child is obese, then a medication like Glucophage [metformin] may be used with insulin based on some recent research findings. If your child is not obese, then the Glucophage probably is not adding much benefit. (Glucophage is classically used in type 2 diabetes or where there is significant insulin resistance. )

Your daughter should be seen in consultation with a pediatric diabetes team. There are excellent teams in most of the large medical centers including Scott White, Dallas, Houston, San Antonio, etc. Call the local American Diabetes Association or Juvenile Diabetes Research Foundation chapters to get names if you cannot locate them yourself or through your daughter's primary care physician. In addition, start reading. manuals like Understanding Insulin-Dependent Diabetes, 10th Edition by H. Peter Chase, M.D. or Insulin-Dependent Diabetes in Children, Adolescents and Adults by Ragnar Hanas, M.D. Both are excellent and can be ordered at this web site or through Amazon or other booksellers. This will give you some idea of what other treatment options to consider for your child.


[Editor's comment: I completely agree with Dr Brink that your daughter should be seen by a pediatric diabetes team to sort out these issues and devise a lifestyle based treatment regimen targeted at optimal glucose control along with normal growth and development. In addition, there are a few things you yourself can do to try to problem-solve:

  1. After opening the vials of insulin, it degrades over time and tends to loss effectiveness. Make sure that all vials of currently used insulin have been open 30 days or less.
  2. Lipohypertrophy and/or lipoatrophy prevents insulin from being utilized properly. Inspect all injection sites and do not use any site that looks puffy or indented.
  3. While we want our children to be independent, sometimes it helps relieve stress to just take over for a while. Try giving all of your daughter's insulin injections for a while and see if this makes a difference.
  4. Stress can cause havoc with blood sugar control. Are there stressors in your daughter's life?
  5. The hormones associated with puberty often will make blood sugar levels higher and insulin requirements rise. Is your daughter beginning to show signs of puberty?

We know that good blood control is essential in preventing complications of diabetes. I urge you to seek input from a pediatric diabetes team as soon as possible. SS]

Original posting 19 Aug 2003
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:48
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.